MAUDE Adverse Event Report: CORDIS CORPORATION SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48006002S
Medical Device Problem Codes Material Frayed (1262); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/20/2024
Type of Reportable Event Malfunction
Event or Problem Description
As reported, a 6mm2cm saber balloon was defective and caused an issue during a case today.The balloon was inflated within a stent in a pulmonary vein.The balloon would not deflate.The catheter was noted to have a hole that was preventing deflation.A 7x2 saber and a 6x2 saber balloon were used to complete the procedure.There was no reported injury to the patient.The product was stored properly according to the instructions for use (ifu).There was no difficulty removing the product from the hoop, removing the protective balloon cover, stylet, or any of the package gene components.The device was prepped per the ifu.The device was prepped normally and was able to maintain negative pressure.The lesion was noted to have no calcification and no vessel tortuosity.That device was not being used to treat a chronic total occlusion (cto).There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.There was no resistance/ friction while inserting a balloon through the unknown guide catheter.There was no difficulty advancing the balloon through the vessel.There was no difficulty crossing the lesion with the balloon.The catheter was never in an acute bend and was not kinked during use.The contrast to saline ratio was noted to be 4:1.The balloon was inflated and deflated once prior to this occurrence.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82301547 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly.This device has been received and analyzed but the final, approved draft of the engineering report and its conclusion is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
As reported, a 6mm2cm saber percutaneous transluminal angioplasty (pta) balloon catheter was defective and caused an issue during a case today.The balloon was inflated within a stent in a pulmonary vein.The balloon would not deflate as the catheter was noted to have a hole that was preventing deflation.A 7x2 saber and a 6x2 saber balloon were used to complete the procedure.There was no reported injury to the patient.The product was stored properly according to the instructions for use (ifu).There was no difficulty removing the product from the hoop, removing the protective balloon cover, stylet, or any of the package gene components.The device was prepped per the ifu.The device was prepped normally and was able to maintain negative pressure.The lesion was noted to have no calcification and no vessel tortuosity.That device was not being used to treat a chronic total occlusion (cto).There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or while inserting through the unknown guide catheter.There was no difficulty advancing the balloon through the vessel or difficulty crossing the lesion with the balloon.The catheter was never in an acute bend and was not kinked during use.The contrast to saline ratio was noted to be 4:1.The balloon was inflated and deflated once prior to this occurrence.The device was returned for analysis.A non-sterile ¿saber 6mm2cm 90¿ was received for analysis coiled inside of a clear plastic bag.The device was unpacked and placed on a metallic tray to be inspected.The unit was received inserted into an unknown non-cordis csi.A thorough inspection was performed on the unit observing a severe compressed condition on the shaft located approximately 24 cm from the proximal end.No other outstanding details were noticed.Functional testing was performed, an inflator/deflator device was attached to the inflation port.Positive pressure was applied with the purpose of reaching the rated burst pressure.However, inflation/deflation was not possible due to a leakage on shaft where the compression is located.The shaft was inspected with a vision system, revealing a tear where water was leaking.The tear showed elongations and scratch marks, indicating damage towards the inside of the lumen.These elongations are typically caused by tensile overload.It is assumed that an unknown sharp object applied a tensile force exceeding the material¿s yield strength, causing the tear.The scratch marks suggest external damage from a sharp object.No other anomalies were observed during the evaluation.Sem analysis was not performed as the damages associated with the tear are visible with the magnification obtained with a vision system.A product history record (phr) review of lot 82301547 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿body/shaft - frayed/split/torn¿ was confirmed during analysis of the returned device; however, the exact cause of the damages could not be determined.The analysis confirmed the presence of elongations and scratch marks consistent with external damage, but no other anomalies were found.These findings are commonly caused during the interaction of shaft material with a sharp object.Vessel characteristics and procedural factors such as post-stent dilation may have contributed to the reported event as the device functioned properly on its first inflation at the target site.Stent struts can easily damage the shaft material if caution is not met when attempting to cross inside the stent during use.Additionally, it was noted the contrast to saline ratio was 4:1 which is not intended in the ifu and is listed as such.¿use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ according to the instructions for use, which are not intended to mitigate risk, ¿¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Preparation 1.Attach a 3-way stopcock to the inflation port, which is marked ¿balloon¿.2.Attach a partially filled syringe with heparinized saline to the stopcock, open the stopcock to the balloon and induce negative pressure.3.Hold the syringe and proximal end of the catheter above the distal end of the catheter and hold the balloon vertically with the balloon tip pointing down.4.While maintaining negative pressure close the stopcock to the inflation port.Remove the syringe and purge the air.5.To ensure air contained in the balloon and inflation lumen is removed, apply negative pressure twice as instructed and repeat steps 2-4.6.Without twisting, slide the forming tube off the balloon.7.Prepare an angioplasty inflation system with a 50% solution of contrast medium in sterile saline or similar solution.8.Purge the air from the inflation device.9.Connect the inflation device to the 3-way stopcock that is connected to the catheter inflation port, open the stopcock to the catheter and slowly fill the inflation lumen and the balloon will slowly fill with diluted contrast medium.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 
7863138372
MDR Report Key19537490
Report Number3007635982-2024-00153
Device Sequence Number6425443
Product Code LIT
UDI-Device Identifier20705032068724
UDI-Public(01)20705032068724(17)261231(10)82301547
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number48006002S
Device Lot Number82301547
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer06/18/2024
07/11/2024
Initial Report FDA Received Date06/14/2024
Supplement Report FDA Received Date07/16/2024
08/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/10/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN.
Patient Age24 MO
Patient SexMale
Patient Weight8 KG